Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 62, NWS Midland/Odessa, TX

September 3, 2024Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 3, 2024, 10:20 AM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2024, 10:20 AM CDT (15:20 UTC)
Expired
Sep 3, 2024, 2:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 122 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WGUS54 KMAF 031520
FFWMAF
TXC415-031900-
/O.NEW.KMAF.FF.W.0062.240903T1520Z-240903T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1020 AM CDT Tue Sep 3 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Scurry County in western Texas...

* Until 200 PM CDT.

* At 1020 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 0.5 and 1.5 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Snyder, Fluvanna, Winston Field and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3275 10116 3296 10116 3297 10111 3297 10104
      3297 10102 3297 10100 3297 10099 3296 10089
      3296 10088 3296 10085 3296 10075 3296 10074
      3296 10069 3296 10066 3288 10066 3274 10066
      3271 10066 3270 10066 3263 10094

FLASH FLOOD...RADAR INDICATED

$$

bc

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:19 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 3, 6:19 AM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 AM CDT Tue Sep 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 225 AM CDT Tue Sep 3 2024

I can't say that today went quite as expected. This was
definitely more rain than anticipated and a welcomed drought
buster, despite some flash flooding. A record 3.63 inches of rain
was recorded at Midland International yesterday. This not only
breaks the daily record, but also becomes the 6th highest 1-day
rainfall total of all time. Tonight continues the cool and wet
weather. Widespread light showers remain across a large portion of
the area and are expected to continue through the remainder of
the night hours. Temperatures are unsurprisingly chilly and fall-
like in the 60s across the bulk of the region.

Early this morning through the afternoon, another uptick in
shower coverage and intensity is expected again. This is in
response to a lobe of vorticity wrapping around the upper-low over
us and modest destabilization from daytime heating. This yields
the potential for another round of substantial rainfall across
much of the area. Many areas across the Permian Basin and Lower
Trans Pecos may see an additional 1 to 3 inches of rainfall with
locally higher amounts possible. Other areas can expect around
half an inch or so. With the continued showers and associated
cloud cover over the area, temperatures struggle to warm much and
barely reach the 70s.

The rain begins to taper off during the late afternoon and
evening from west to east across the area as the upper-low's
center moves over our eastern portions of the area. While
continued showers remain a strong possibility, activity is
expected to be more widely scattered and lighter in nature,
similar to this morning. Temperatures will once again remain a tad
chilly in the 60s tonight.

Wednesday sees the continued slow dry-out of the region. Many
places west of the Pecos can expect the sunshine to return with
little to no rain expected. The Permian Basin hangs onto the
showers for now, but this activity remains widely scattered as we
slowly transition to increased subsidence behind the departing
upper-low. Despite the rain, even the Permian Basin can expect
peaks of sun as temperatures climb into the upper 70s and lower
80s for the majority.

A welcomed relatively dry period follows in the long-term, but
the drought is sated for now.

-Chehak

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 225 AM CDT Tue Sep 3 2024

All of the active weather occurs in the short term. High pressure
over the western United States amplifies the latter part of the
week, increasing subsidence and decreasing rain chances.
Temperatures gradually increase back to near normal through the
week with highs reaching the mid to upper 80s in most locations by
the weekend. An upper low moving into the upper Midwest will send
a weak cold front south into the Permian Basin halting the warming
and keeping highs near seasonal levels over the weekend.

.AVIATION...
(06Z TAFS)
Issued at 617 AM CDT Tue Sep 3 2024

Abundant moisture remains across the area today with SHRA expected
to continue along with MVFR/IFR CIG/VIS. SHRA finally ends around
00Z but there will be little if any improvement in the sky
condition through the end of the TAF period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  66  78  66 /  80  30  40  10
Carlsbad                 73  62  78  64 /  40  10  20  10
Dryden                   80  68  81  69 /  60  60  60  20
Fort Stockton            74  64  78  64 /  70  40  60  10
Guadalupe Pass           67  58  75  60 /  30  10  30  10
Hobbs                    72  61  80  63 /  50  20  30  10
Marfa                    73  59  78  61 /  50  30  70  10
Midland Intl Airport     72  66  79  66 /  70  20  40  10
Odessa                   73  66  78  67 /  70  20  40  10
Wink                     74  65  81  67 /  60  30  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Sep 3, 2:24 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 AM CDT Tue Sep 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 AM CDT Tue Sep 3 2024 /124 AM MDT Tue Sep 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Flash flooding is possible in areas of heavier showers and storms
today, especially urban areas, low water crossings, and areas with
poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:11 PM CDTFlash Flood Warning Considerable damage threatMAFBorden, Scurry5 hr
Sep 2, 7:13 PM CDTFlash Flood Warning Considerable damage threatMAFEctor, Midland5 hr
Sep 2, 8:23 PM CDTRiver Flood WarningMAFBrewster38 hr
Sep 2, 8:23 PM CDTRiver Flood AdvisoryMAFPresidio2 hr
Sep 3, 5:45 AM CDTRiver Flood WarningMAFPresidio14 hr
Sep 3, 5:45 AM CDTRiver Flood WarningMAFBrewster57 hr
Sep 3, 11:45 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.